Medications that cause hair loss
Medications are designed to treat health conditions, but sometimes these medications have unwanted side-effects. One of these side-effects is hair loss. In this article we answer the question what drugs cause hair loss and how you can treat your hair loss with Neofollics.
The following topics will be covered:
- What drugs cause hair loss?
- Does blood pressure medicine cause hair loss?
- Can antidepressants cause hair loss?
- Which antidepressants cause hair loss?
- What chemo drugs cause hair loss?
- How to reverse hair loss from medication?
What drugs cause hair loss?
Drugs cause hair loss by interfering with the normal cycle of scalp hair growth. Medications can lead to two types of hair loss which are telogen effluvium and anagen effluvium. Telogen effluvium is the most common form of drug-induced hair loss. It usually appears within 2 to 4 months after starting the drugs that cause hair loss. Telogen effluvium causes the hair follicles to go into their resting phase). You can treat Telogen effluvium with this treatment.
Anagen effluvium is hair loss that can happen in people who are taking chemo drugs for cancer. This treatment is often severe and causes much hair loss on their head as well as their eyebrows, eyelashes, and other body hairs.
To answer the question what drugs cause hair loss we summoned a list of common medications that cause hair loss:
- Blood pressure medicines
- Chemo drugs
- Acne medications
- Birth control pills
Does blood pressure medicine cause hair loss?
Blood pressure medication, also known as beta blockers, cause temporary hair loss, called Telogen effluvium. Similar drugs that are used to ease blood circulation, such as statins and anticoagulants also cause temporary hair loss.
Taking beta blockers, statins and anticoagulants cause productive hair follicles to enter the resting phase of the production hair cycle earlier. As hair follicles are pushed into the resting phase earlier than a subsequent amount reaches the shedding phase in large numbers.
It is also known that a high blood pressure and hair loss have a strong correlation. Hypertension causes blood pressure to rise, which makes the heart need to work harder to circulate blood.
Can antidepressants cause hair loss?
Many medications cause hair loss, although all the mechanisms are not fully understood yet. Antidepressant medications may cause hair loss as well as Psychotropic drugs. It usually occurs within the first 3 months of the treatment, and it is suggested that antidepressants can change the structure and colour of the hair.
Which antidepressants cause hair loss?
Antidepressants can be used as medication to treat or prevent clinical depression. But it is one of the medications that cause hair loss. The answer to the question: “Which antidepressants cause hair loss”, is multiple antidepressants. Examples of antidepressants that can include hair loss are:
- Prozac (fluoxetine hydrochloride)
- Paxil (paroxetine)
- Zoloft (sertraline hydrochloride)
- Tofranil (imipramine)
- Janimine (imipramine)
- Anafranil (clomipramine)
What chemo drugs cause hair loss?
Chemotherapy drugs that cause hair loss is fortunately just a side effect. Chemotherapy drugs can be effective in killing cancer cells, but it is possible that they also damage normal cells. This includes hair follicles, cells in the digestive tract, and cells in bone marrow. This means that it are drugs that cause hair loss, fewer red blood cells, platelets, white blood cells, anaemia, fatigue, nausea, and vomiting.
Chemotherapy drugs that cause hair loss can enhance stress on certain cells called Keratinocytes that help to produce hairs. This stress could lead to the point that these cells die. This depends on the type of chemo drug, the amount of drug, your individual susceptibility, the combination of drugs, and how the drugs are given.
Chemotherapy drugs that have the highest risk of causing hair loss in many people include:
- Cytoxan or Neosar (cyclophosphamide)
- Ifex (ifosfamide)
- Adriamycin or Doxil (doxorubicin)
- Vepesid or Toposar (etoposide)
- Camptosar (irinotecan)
- Taxol (paclitaxel)
- Taxotere (docetaxel)
- Ellence (epirubicin)
- Marqibo or Vincasar (vincristine)
- Alocrest or Navelbine (vinorelbine)
- Efudex (fluerouracil)
What acne medication causes hair loss?
Some acne medications can cause hair loss as a side effect. The most commonly reported medications that can cause hair loss are isotretinoin (sold under the brand names Accutane and Roaccutane) and oral corticosteroids. In this article you can read more about Accutane hair loss.
Isotretinoin is a powerful medication that is used to treat severe and persistent acne. While it is effective in treating acne, it can also cause hair loss in some people, particularly those who are prone to hair loss or have a family history of it. The hair loss caused by isotretinoin is typically temporary and should resolve once the medication is discontinued.
What birth control pills cause hair loss?
There are also birth control pills that can cause hair loss, particularly those with high levels of androgens. Birth control and hair loss are connected by pills or implants such as Nexplanon. Even though hair loss after birth control happens occasionally, it does not necessarily come from using pills or implants. However, you can still go to a doctor to determine what causes your hair loss or you can start treating it immediately by using hair growth stimulating products.
How to reverse hair loss from medication?
To reverse hair loss from medication people can buy Neoxyl®, or Piroctone Olamine, and apply it topically to their scalp with hair growth products. In many cases this works as a remedy to stop hair loss, but with some medications it might not work as well.
After the medication wears off normally you can see the first results within a few months. If it does not have any effects to work within the first six months, it is best to consult a doctor, GP, or dermatologist. As your hair follicles may be very damaged, making natural hair growth very difficult to stimulate.